Thunderstorm Wind, Reno
- When
- June 27, 7:18 AM CST to 7:19 AM CST
- Where
- Reno County, 0.54 mi E of (Hut)hutchinson Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -97.860
ASOS recorded a measured wind gust of 64 mph.
Thunderstorms moved through south central Kansas during the morning hours on June 27th, 2023. A severe thunderstorm produced thunderstorm wind gusts of 60 to 80 mph and broken tree branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Thunderstorms moved through south central Kansas during the morning hours on June 27th, 2023. A severe thunderstorm produced thunderstorm wind gusts of 60 to 80 mph and broken tree branches. Nickel sized hail was reported as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 5:53 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 653 AM CDT Tue Jun 27 2023 .SHORT TERM...(Today through Thursday night) Issued at 328 AM CDT Tue Jun 27 2023 *High-end significant severe weather (derecho potential) expected this evening and tonight. Confidence continues to rise on the potential for high-end severe weather this evening into tonight. A compact shortwave will move through the ridge that is setup over the Central Plains today which will help weaken an otherwise stout cap out in far SW KS/SE CO. With initial storms expected to fire near the southern CO/KS state line in the afternoon. Upscale growth is expected before becoming a stout eastward propagating MCS. There are a lot of elements that support significant severe winds, isolated 1.5-2inch hail, and potential for brief spin up tornados. While the wind will be the main threat by far, wind driven hail can not be ruled out. There will likely be a narrow area of significant wind gusts of 70-85+mph that moves across southern KS. Soundings from multiple models show MUCAPE in the 3000-4000j/kg range along with drier mid level air which will support strong cold pool generation and DCAPE values exceeding 1300+j/kg. Additionally, mid level lapse rates of 8-9C/km will combine with what can only be described as impressive shear, 0-6km of 50-60kts, with cloud layer shear near 60-80kts via (hrrr). Slightly elongated hodographs in low levels are expected which may help support mesovortices along the line in south central KS. As the MCS tracks east it will turn more east southeast following the best moisture and instability. This MCS is currently progged to track through the Wichita Metro in the 9-10PM timeframe, and should be exiting the forecast area by the 12-2AM timeframe. .LONG TERM...(Friday through Monday) Issued at 328 AM CDT Tue Jun 27 2023 *Dangerous heat Wednesday and Thursday Meanwhile, lee side troughing will keep much of the area in breezy west to southwest flow Wednesday and Thursday which will continue to support the hot temperatures expected. Afternoon highs are expected to climb above the century mark with heat indices as high as 105-109 Wednesday and Thursday. Yet another subtle impulse will move through the ridge Wed night into Thursday bringing chances for a few storms. The western trough is progged to finally begin ejecting out of the Rockies early Friday and slowly move across the Plains through the weekend. This, combined with the sfc trough/boundary that will be draped across the area will be a focus for additional scattered showers and storms throughout the period. Temperatures will follow suit, trending cooler back toward seasonable normal to end the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 651 AM CDT Tue Jun 27 2023 Expect some morning SHRA/VCTS over central KS for a few hours this morning. Could see some MVFR vsbys and wind gusts to 35 kts with this convection. So will include this in the KRSL and KSLN tafs for a few hours. Most of the daytime hours will see VFR conditions. But expect deteriorating aviation conditions for this evening, as a severe complex of TSRA is expected to develop over SW KS and race east across southern KS. Could see a "high end" complex of storms, with the convection arriving for western sections by 01-02z/Wed. Confidence is increasing that the complex will pack severe winds, so went with a tempo group with a VRB35G55KT in the KICT and KHUT tafs, with MVFR vsbys. Could even see some IFR vsbys with some of the stronger storms. There is the potential to see even high gusts along the bowing convective segments, which could reach 60 to 65kts. Not sure how far north that the gusty winds and SHRA shield will get from the complex, so will just go with a VCTS for now for the KRSL/KSLN and KGBD taf sites. Expect the complex to drop SE into NE OK as it moves into the Flint Hills, so think the wind gusts at KCNU may not be as high. So will only go with a tempo group of VRB25G40KT. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 74 103 76 / 20 80 0 10 Hutchinson 93 72 101 73 / 20 50 0 10 Newton 92 73 101 75 / 20 60 0 10 ElDorado 91 74 102 76 / 20 70 0 10 Winfield-KWLD 93 75 104 77 / 20 80 0 0 Russell 92 68 101 70 / 30 30 0 10 Great Bend 90 69 100 70 / 20 50 0 10 Salina 94 70 102 72 / 30 30 0 10 McPherson 92 71 101 72 / 20 40 0 10 Coffeyville 94 75 105 78 / 10 50 0 0 Chanute 92 75 103 78 / 10 40 0 10 Iola 91 73 102 78 / 10 40 0 10 Parsons-KPPF 94 74 104 78 / 10 50 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 550 AM CDT Tue Jun 27 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 550 AM CDT Tue Jun 27 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible early this morning mainly along and northwest of the Kansas turnpike. The strongest activity will be capable of pea to nickel sized hail and brief heavy rain. A severe thunderstorm complex is expected race across southern Kansas and northern Oklahoma this evening. Significant damaging winds of 70 to 85 mph will be possible. The complex of storms will move east across south central Kansas from about 8pm to 11pm and across southeast Kansas from about 11pm to 2am. While wind will be the most significant threat, there is also a chance for isolated 1.5 to 2 inch hail and brief tornado spin ups over south central Kansas. Heavy rain associated with the thunderstorm complex may lead to minor localized flooding across portions of south central Kansas. Heat indices this afternoon will approach 98 to 103 degrees across portions of south central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Afternoon heat indices as high as 105-109 degrees are expected Wednesday and Thursday across the area. The highest heat indices will be across southeast Kansas. Afternoon heat indices as high as 106 degrees are expected Friday across southeast Kansas. A couple storms are possible across north central Kansas late Wednesday night. Severe storms not expected. Intermittent chance for storms exist across the area from Thursday night through Monday. A few strong to severe storms are possible Friday night through Saturday night. Minor localized flooding will be possible Friday night across portions of north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KMB
Special Weather Statement
National Weather Service Wichita KS
555 AM CDT Tue Jun 27 2023
KSZ032-033-048-271145-
Ellsworth KS-Russell KS-Lincoln KS-
555 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southwestern
Lincoln, northwestern Ellsworth and Russell Counties through 645 AM
CDT...
At 555 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Russell, moving southeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Ellsworth, Wilson, Lucas, Gorham, Sylvan Grove, Dorrance,
Bunker Hill, Paradise, Wilson State Park, Wilson Lake and Russell
Airport.
This includes Interstate 70 between Mile Markers 176 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 9825 3869 9823 3870 9853 3885 9903
3913 9904
TIME...MOT...LOC 1055Z 295DEG 49KT 3899 9874
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
649 AM CDT Tue Jun 27 2023
KSZ032-047-048-050-271230-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
649 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northeastern Rice,
Ellsworth, southern Russell and northeastern Barton Counties through
730 AM CDT...
At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lorraine, or 7 miles southwest of Ellsworth, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Ellsworth, Wilson, Kanopolis, Little River, Holyrood,
Gorham, Bushton, Geneseo, Dorrance, Lorraine, Milberger, Bunker Hill,
Susank, Frederick, Ellsworth Airport, Russell Airport, Kanopolis Lake
and Kanopolis State Park.
This includes Interstate 70 between Mile Markers 176 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 9904 3889 9848 3887 9848 3887 9843
3874 9793 3834 9793 3871 9903
TIME...MOT...LOC 1149Z 288DEG 48KT 3865 9833
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
726 AM CDT Tue Jun 27 2023
KSZ051-052-271315-
McPherson KS-Marion KS-
726 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of McPherson and
southwestern Marion Counties through 815 AM CDT...
At 726 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Windom, or 14 miles southwest of Lindsborg, moving
east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcpherson, Hillsboro, Moundridge, Galva, Canton, Marquette, Goessel,
Lehigh, Windom, Mcpherson Airport and Marion Lake.
This includes Interstate 135 between Mile Markers 46 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 9714 3817 9712 3818 9737 3827 9793
3861 9793
TIME...MOT...LOC 1226Z 288DEG 49KT 3847 9790
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
730 AM CDT Tue Jun 27 2023
KSZ047-048-050-271315-
Ellsworth KS-Rice KS-Barton KS-
730 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of Rice, southern
Ellsworth and southeastern Barton Counties through 815 AM CDT...
At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Claflin, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyons, Ellinwood, Claflin, Little River, Chase, Holyrood, Bushton,
Geneseo, Lorraine, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3834 9860 3859 9854 3859 9793 3822 9793
TIME...MOT...LOC 1230Z 288DEG 49KT 3851 9849
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMSpecial Weather Statement
National Weather Service Wichita KS
813 AM CDT Tue Jun 27 2023
KSZ050-051-067-068-271345-
Reno KS-Rice KS-McPherson KS-Harvey KS-
813 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southwestern
McPherson, northeastern Reno, northwestern Harvey and southeastern
Rice Counties through 845 AM CDT...
At 813 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hutchinson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Inman, Buhler, Burrton, Willowbrook and Hutchinson
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 9809 3827 9795 3822 9763 3801 9767
TIME...MOT...LOC 1313Z 283DEG 27KT 3817 9790
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
4 thunderstorm wind. Local standard time, as filed.
ASOS recorded a measured wind gust of 64 mph.
Tree branches of three to four inches in diameter were reported down via a picture on Facebook.
Dispatch relayed a report of an estimated 80 mph winds near the town of Burrton.
There was a public report of 65 mph winds along with nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109030, 1109034, 1109029, 1109031.